Isle residents urged to take paracetamol responsibly

editorial image

Paracetamol is a safe and effective painkiller when the correct amount is taken, but there are many risks involved if the recommended dosage is exceeded or taken with other over-the-counter medicines.

Like many medicines, Paracetamol can cause serious health problems if too much is taken or it is taken incorrectly.

A lot of over-the-counter medicines such as cough and cold remedies contain Paracetamol and it’s important to check the ingredients so you do not accidentally take too much.

Always be aware, read the box and take as directed. Not all medication dosages are the same so it is important that you always check. Do not be tempted to take your next dosage before it is due even if you don’t feel that the medication is working.

If the recommended amount is exceeded it is vital that you seek medical advice; either call 111 (non-life threatening situations but in need of medical advice), call 999 for an ambulance or visit your local accident and emergency (A&E).

“It’s very important not to take more than the recommended maximum dose for a 24 hour period,” said Dr Faisel Baig, Lead Clinician for Unplanned Care with North Lincolnshire Clinical Commissioning Group.

“If you accidentally take an extra dose or you realise you’ve taken two products that both contain Paracetamol close together then you should not take any more so you don’t risk exceeding the maximum that it’s safe to take in a 24 hour period. The instructions on the product will tell you how much is safe to take. You can always ask your local community pharmacy about the correct dose as well.

“If you are concerned, contact your GP or call NHS 111. If you have taken more than the recommended maximum dose of Paracetamol and feel nauseous, are vomiting or feel unwell, you will need to attend accident and emergency (A&E) immediately.”

Even if you don’t have any symptoms from taking too many Paracetamol tablet, it could seriously affect your body. Individual’s metabolisms break Paracetamol down at different rates so it could take longer than you think for any symptoms to occur, which is why you must seek medical advice.

Taking too much Paracetamol may result in liver damage. In extreme cases, taking too much Paracetamol may lead to:

encephalopathy (problems with brain function)

haemorrhage (bleeding)

hypoglycaemia (low blood sugar)

cerebral oedema (fluid on the brain)

death

Be cautious about buying medication online as they are not always quality controlled or amounts/directions stated are not always clear.

Councillor Rob Waltham, cabinet member for Health and Strategic Projects, said: “Often people aren’t aware of the risks of taking too many Paracetamol tablets which is why it is important we raise awareness. Most people have Paracetamol or medicines containing Paracetamol in their cupboards at home just in case and will take them quite regularly without thinking how often they are doing so. It’s vital that people are aware of how many tablets they are taking as it could seriously affect their health. If you are taking Paracetamol on a regular basis as a painkiller, you should get in touch with your GP to see if there is something else that can be done.

“We want to ensure people aren’t causing long-term harm themselves by taking too much Paracetamol, so we are urging them to stick to the recommended dose. If you do exceed the recommended dose it is vital that you seek medical advice immediately.”